New York, 2024Tornado and Heat in New York, June 22, 2024
June 22, 2024 · NWS ALY · 6 events in 6 counties and zones
June 22, 2024 was the fifth day in the stretch of hot, humid conditions and, like the day prior, only featured such conditions in the lower Mid-Hudson Valley. Heat index (or feels like temperatures) reached between 95 and 102 degrees across eastern Ulster and Dutchess Counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
June 22, 2024 was the fifth day in the stretch of hot, humid conditions and, like the day prior, only featured such conditions in the lower Mid-Hudson Valley. Heat index (or feels like temperatures) reached between 95 and 102 degrees across eastern Ulster and Dutchess Counties.
A stationary boundary was draped across northern portions of eastern New York (southwest Adirondacks and Upper-Hudson Valley), creating a warm sector for areas to the south. Decent instability paired with requisite shear and steep low-level lapse rates allowed scattered showers and thunderstorms, some of which became severe, to develop. Severe storms primarily occurred in the Eastern Catskills and Mid-Hudson Valley, resulting in several reports of downed trees and wires. Additionally, an isolated thunderstorm in Herkimer County resulted in the occurrence of an EF1 tornado. The tornado touched down near West Winfield and followed along a path of 1.96 miles with a width of 200 yards and maximum estimated wind gusts of 100 mph. Damage consisted of detriment to a barn, destruction of a small shed and snapped and uprooted trees that fell and damaged two homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 22, 9:15 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 22, 9:15 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1015 AM EDT Sat Jun 22 2024
.SYNOPSIS...
It will remain warm and muggy through this evening with
some showers and thunderstorms around. Any thunderstorm will be
capable of producing gusty winds and heavy downpours. With the warm
and humid air mass still in place, additional showers and
thunderstorms are expected again on Sunday, with some of those
storms potentially being severe. A few showers may linger into
Monday, but cooler and less humid will briefly be returning to the
region, before another warm and humid air mass returns towards the
middle of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1015 AM EDT...A surface boundary is draped across the
Mohawk Valley and Saratoga Region. North of this boundary, lots
of cloud cover is in place, along with temps in the 60s and
dewpoints mainly in the 60s as well. South of the boundary,
there are more breaks of sun, with temps well into the 70s and
dewpoints around 70 F as well. This front is expected to start
slowly drifting northward a warm front through the rest of the
day.
Right along the front, a batch of showers and embedded
thunderstorms is heading eastward across the western
Adirondacks, western and central Mohawk Valley and Sacandaga
Area. MRMS has shown some rainfall rates in excess of one inch
per hour as this activity moved across Oneida County and into
southwestern Herkimer County. Most of the lightning activity is
within some of taller storms on the southern side of the
convective cluster. Over the next few hours, this activity will
continue to slide eastward towards northern parts of the Capital
Region and the Lake George Saratoga Region and eventually
western New England. The threat for severe weather seems minimal
with this activity, but cloud-to-ground lightning and downpours
capable of producing ponding in urban and poor drainage areas
looks to occur. This activity should be clearing off to the east
of our area by the early to mid afternoon hours.
Additional showers and storms are expected to develop with
daytime heating for areas in the warm sector to the south of the
boundary for late today. CAPE values increase to 1000-1500 J/kg
for areas south of the frontal boundary. Shear isn't very
impressive, but is slightly higher than the past few days at 25
to perhaps 30 kt for the 0-6 km layer. With a similar
environment to that of the past few days, most storms will
probably be of the pulse- variety, but the increased shear may
help to form some loosely organized clusters as cold pools
congeal. A couple of strong to severe storms are possible, with
the primary threat being damaging winds as low- level lapse
rates should be steep once again. North of the warm front,
instability will be lower, so while there could be a few rumbles
of thunder the probability for severe weather is lower.
Accordingly, SPC has a marginal risk for severe weather today
for areas mainly along and south of I-90.
Any storms today could produce locally heavy rain with PWATs
remaining at 1.6 to 1.9" and cloud depths of 10-12 kft. With
flow parallel to the low-level boundary, some training and/or
backbuilding of storms is possible, especially with slow MBE
vectors. WPC has placed much of our region in a marginal risk
for excessive rainfall leading to flash flooding, which seems
appropriate given scattered nature of storms this afternoon.
Today will remain quite hot for areas south of the warm front
where highs will climb well into the 80s to low 90s. Areas north
of the warm front will remain slightly cooler with high terrain
areas topping out in the 70s with 80s for the valleys.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
**Heat Advisory for the mid-Hudson Valley and Litchfield County,
CT through 8PM Sunday.**
Convection should die off after sunset with the loss of diurnal
heating. However, for areas from the ADKs through southern VT,
some lingering showers will remain possible overnight in the
vicinity of the warm front as it continues to lift northwards.
Some embedded rumbles of thunder are also possible with
showalter values of 0 to -2. It will remain quite warm and
muggy, with lows in the mid and upper 60s to low 70s. Patchy fog
and low stratus will once again be possible, especially for
areas that receive rain during the day today.
Sunday is shaping up to be an active weather day. A potent upper
shortwave and associated surface cyclone track from the Great
Lakes along the international border, with the surface low
deepening to around 995 mb. The warm front lifts to our north,
putting our entire region in the warm sector. A pre-frontal
trough will track across the region during the afternoon, ahead
of the main cold front which tracks through Sunday night.
Multiple rounds of showers and storms, some strong to severe,
are expected Sunday afternoon and evening...
Despite mostly cloudy skies, CAMs suggest that we will see
SBCAPE values increase to 1500 to potentially 2000 J/kg. Shear
looks more impressive, with guidance suggesting around 30 to 35
kt winds from the southwest at 850 mb and over 40 kt winds from
the west/southwest at 500 mb. Hodographs therefore lengthen with
some low-level curvature. Now, there are questions as to just
how much we destabilize given the expected cloud cover, and the
forcing does not look overly impressive until the cold front
comes through Sunday night. Nevertheless, given the overlap of
shear and expected instability, we collaborated with SPC to
introduce a slight risk across the region Sunday, as any storms
that do develop in the warm sector could quickly become severe.
Main threat is damaging wind gusts, but isolated instances of
large hail or even a tornado can't be ruled out given the more
impressive shear. All storms will be capable of producing
frequent lightning and heavy rain, but faster storms motions
should limit the flash flood threat. Sunday will be quite warm
and muggy, and if forecast confidence increases the heat
advisory may need to be expanded further north up the Hudson
Valley to around the Capital District.
There will likely be lingering showers and storms into Sunday
evening, but the severe threat diminishes with the loss of
daytime heating and waning instability. It remains warm and
muggy with some patchy fog ahead of the cold front, as the
front may take until 9-12z to fully clear our area and track
into central New England. However, cooler temperatures and lower
humidity are expected behind the front on Monday. We will likely
still have some showers around as the upper trough and
associated cold pool aloft move overhead, but we are not
expecting severe weather or additional hydro concerns. Showers
diminish Monday night as surface high pressure builds in from
the southwest. Monday night temps drop into the mid to upper
50s for most areas.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The extended forecast period opens with a brief period of fair and
dry weather with high pressure building in from the Ohio Valley,
then shifting eastward over the Mid Atlantic States. The flow aloft
will be west/northwest. Temps will run above normal but humidity
levels should not be too bad with dewpoints in the 50s to around
60F. Highs will be in the mid and upper 80s in the lower elevations
and 70s to lower 80s over the higher terrain. The sfc anticyclone
moves offshore with a return flow of more humid air beginning. A
warm front will bring a slight chance of showers or an isolated
thunderstorm over the western Adirondacks. Lows will be in the upper
50s to mid 60s.
Wed-Wed night will be the most unsettled day in the long term. A
prefrontal sfc trough and a cold front will bring numerous showers
and a chance of thunderstorms. Depending on the amount of
instability and sfc heating, some of the storms may be on the
stronger side. PWATs surge above normal by a couple standard
deviations based on the latest NAEFS. Locally heavy rain will be
possible. Max temps will range from the mid 80s to lower 90s in the
valley areas with the best chance of lower 90s in the mid Hudson
Valley with 70s to lower/mid 80s over the hills and mtns. The
showers and thunderstorms should be diminishing by Thu morning. Lows
will be in the 50s and lower 60s north and west of the the Capital
Region and mid and upper 60s to the south and east.
Thursday through Friday...A few showers are possible with the upper
trough passage and in the wake of the cold front. A cooler and drier
air mass will be ridging in during the afternoon from the Great
Lakes Region. Temps will be near seasonal levels with upper 70s to
lower 80s below 1000 ft in elevation and 60s to mid 70s above it on
Thu. Temps and humidity levels will be pleasant Thu night with 50s
and even some 40s over the Adirondack Park. Zonal flow sets up
aloft to close the week with the anticyclone moving over New
England. Fair conditions continue with seasonable temps. CPC is
predicting temperatures above normal for Days 8-14 (June 29th to
July 5th) with precipitation near to slightly above normal for
eastern NY and western New England.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Through 12Z Sunday...A stationary front is over eastern NY and
western New England this morning. Multiple disturbances will
move along the boundary in the late morning through the
afternoon producing scattered showers and thunderstorms, as it
slowly lifts northward into tonight. The showers and
thunderstorms will diminish overnight.
Widespread MVFR/IFR cigs and MVFR/VFR vsbys are impacting
KGFL/KALB/KPOU/KPSF this morning. Some LIFR conditions are
continuing at KPSF. KGFL has been mainly MVFR with cigs 1.5-3.0
kft AGL. Some showers nearby may briefly lower cigs to IFR. The
TAF sites will slowly improve to MVFR/VFR levels by the late
morning. KALB/KPSF will linger the longest at IFR levels.
Scattered showers and thunderstorms will form ahead of the
frontal boundary with weak waves moving along it close to
noontime impacting KGFL/KALB first. We used TEMPO groups to
bring showers/thunderstorms in between 16Z-22Z from north to
south, except later at KPOU in the 22Z/SAT to 02Z/SUN timeframe.
Conditions will lower to MVFR and spotty IFR in the
showers/storms. There is a secondary wave of
showers/thunderstorms in the 00Z-06Z/SUN time frame that may
occur that we placed PROB30 groups in for all the sites and we
lowered the cigs/vsbys to MVFR/IFR levels. Low stratus with some
mist and fog continues thereafter and we placed IFR level
stratus with IFR/MVFR mist the murky air mass.
The winds will be light/variable at 4 KT or less this morning.
They will be southeast to south at less than 7 KT in the
afternoon and will become light to calm tonight.
Winds will be stronger, and variable in direction in and near
any thunderstorms.
Outlook...
Sunday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Sunday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT Sunday for NYZ064>066.
MA...None.
VT...None.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis/Main
SHORT TERM...Main
LONG TERM...Wasula
AVIATION...Wasula
Hazardous weather outlook, Jun 22, 3:22 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
422 AM EDT Sat Jun 22 2024
CTZ001-013-NYZ064>066-231100-
Northern Litchfield-Southern Litchfield-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
422 AM EDT Sat Jun 22 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SUNDAY...
This Hazardous Weather Outlook is for northwestern Connecticut and
portions of eastern New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Additionally, isolated to scattered showers and thunderstorms are
expected this afternoon. A few storms could be strong to severe, with
the primary threats being damaging winds and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a slight risk for severe thunderstorms again on Sunday.
Damaging winds and locally heavy rain remain the primary hazards.
There is also a chance for thunderstorms Monday and again Wednesday
into Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay severe weather reports to
the National Weather Service in Albany New York.
MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-VTZ013>015-
231100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
422 AM EDT Sat Jun 22 2024
This Hazardous Weather Outlook is for western Massachusetts, eastern
New York and southern Vermont.
.DAY ONE...Today and tonight.
Isolated to scattered showers and thunderstorms are expected this
afternoon. A few storms could be strong to severe, with the primary
threats being damaging winds and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat advisories may need to be expanded Sunday when heat index
values are expected to reach or exceed 95 degrees in some lower
elevation areas.
There is a slight risk for severe thunderstorms again on Sunday.
Damaging winds and locally heavy rain remain the primary hazards.
There is also a chance for thunderstorms Monday and again Wednesday
into Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay severe weather reports to
the National Weather Service in Albany New York.
In the hours before
Special weather statement, Jun 22, 10:03 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Albany NY
1103 AM EDT Sat Jun 22 2024
NYZ040-047-221530-
Schoharie NY-Montgomery NY-
1103 AM EDT Sat Jun 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SCHOHARIE AND
SOUTHWESTERN MONTGOMERY COUNTIES THROUGH 1130 AM EDT...
At 1102 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cherry Valley, or 8 miles west of Canajoharie, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canajoharie, Fort Plain, Sharon Springs, Ames, Sharon, Palatine
Bridge, Nelliston, Browns Hollow, Marshville, Leesville, Lykers, Cook
Corners, Buel, Hessville, Charlesworth Corners, Sprakers, Flat Creek,
Little York, Salt Springville, and Rural Grove.
This includes Interstate 90 near exit 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4298 7474 4290 7440 4273 7450 4279 7467
4283 7465 4286 7476
TIME...MOT...LOC 1502Z 289DEG 25KT 4288 7473
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32Event by event
3 heat, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Herkimer
- When
- June 22, 10:46 AM EST to 10:51 AM EST
- Where
- Herkimer County, 1.86 mi NNE of West Winfield to 1.05 mi N of East Winfield
- Rating
- EF1
- Path length
- 1.96 mi
- Path width
- 200 yd
- Property damage
- $19,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.904, -75.165
A tornado touched down near West Winfield, New York on Saturday morning, June 22, 2024. The tornado began near the intersection of Meeting House Road and Marriot Road and moved east-southeast ending east of New York State Route 51. The tornado damaged a barn and destroyed a small shed. The tornado snapped and uprooted trees and two houses were damaged by fallen trees. A metal canoe was wrapped around power lines. A video of the tornado was provided to the National Weather Service.
Heat, Eastern Ulster
- When
- June 22, 11:00 AM EST to 7:00 PM EST
- Where
- Eastern Ulster forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
Heat, Western Dutchess
- When
- June 22, 11:00 AM EST to 7:00 PM EST
- Where
- Western Dutchess forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.765, -73.743 (the zone’s center; the record gives no point)
Heat, Eastern Dutchess
- When
- June 22, 11:00 AM EST to 7:00 PM EST
- Where
- Eastern Dutchess forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.765, -73.743 (the zone’s center; the record gives no point)
Thunderstorm Wind, Columbia
- When
- June 22, 12:52 PM EST
- Where
- Columbia County, 2.46 mi SE of Chatham Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.400, -73.580
Two trees and wires were downed on Highland Road. One of the downed trees is at the intersection of Highland Road and Rock City Road.
Thunderstorm Wind, Dutchess
- When
- June 22, 2:02 PM EST
- Where
- Dutchess County, 2.69 mi ENE of Amenia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.867, -73.523
Trees were downed on Sharon Station Road near Amenia.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 27, 202412 deaths · 9 events
- Flash Flood and Damaging Wind in Arizona, June 22, 20242 deaths · $60,000 · 2 events
- Tornadoes and Flash Flooding in Wisconsin, June 22, 2024$29 million · EF2 · 33 events
- Wildfire in Washington, June 22 to 28, 2024$1.8 million · 1 event
- Hail and Damaging Winds in Pennsylvania, June 22, 20241 injured · $238,000 · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2024$490,000 · 9 events
- Hail and Damaging Winds in New York, June 22, 20241 injured · $141,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Connecticut, June 22, 20243 injured · $56,000 · 1.75 in hail · 15 events
- Tornado in Michigan, June 22, 2024$100,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 2024EF0 · 68 events
- Wildfire in California, June 22, 2024$150,000 · 1 event
- Hail and Damaging Winds in New York, June 22, 2024$63,000 · 1.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195179, 1188328, 1188329, 1188330, 1195183, 1195185.